| Catalog Number |
03.804.700S |
| Medical Device Problem Codes |
Fluid/Blood Leak (1250); Inflation Problem (1310)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/27/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Product complaint #: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that this was a percutaneous vertebroplasty(l1) for osteoporotic vertebral fracture on (b)(6) 2025.The sales rep was informed from the nurse.The balloon and inflation system were prepared and connected according to the procedure manual.When the balloon was inserted into the vertebral body and inflated, inflation fluid leaked out from near the synthesis mark, near the connection between the balloon and inflation system.Considering the possibility of a poor connection, the connection was tightened firmly and the screws on the auxiliary wire were also confirmed to be tight.Since it still leaked, it was not from the connection with the inflation system, but from a place where it clearly should not have leaked.The leaked inflation fluid was in a neat, straight line.As the balloon would not inflate, it was abandoned.The surgeon decided that the balloon on the other side was functioning normally, so it was removed and reused to reduce the vertebral body.The surgery was completed successfully with no delay.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: d9.H3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: h4.Corrected: g1.H3, h6: the product was returned to depuy synthes for evaluation.Visual analysis of the returned sample revealed that the synflate vertebral balloon sm had signs of tearing off in the proximal section of the device.A dimensional inspection and a functional test for the synflate vertebral balloon sm were unable to be performed due to post manufacturing damage.Since the device was returned deflated and damaged, the complaint condition of not being able to inflate/deflate was not able to be replicated.However, this is most likely due to the breakage condition of the balloon.Previous complaints were reviewed for the supplier and it was confirmed that all parts pass a 100% leak test and all lots have a sample burst test performed as part of lot acceptance.As part of the investigation, the supplier also performed a burst test on 2 new production devices and both burst above the required 30 atmospheres.A visual examination of the burst test samples confirmed the condition of the balloons were consistent with the complaint devices.The synflate vertebral balloon surgical technique dsem/spn/0814/0156 rev.Aa was reviewed; states to stop balloon expansion if any of the following happens: the desired outcome is reached.The pressure reaches 30 atm (440 psi).The maximum balloon volume is achieved.4.0 ml for the small balloon.5.0 ml for the medium balloon.6.0 ml for the large balloon.Any part of the inflated balloon length touches the cortical bone.The surgical technique guide also contains the following precautions: the balloons may leak if they are filled beyond their maximum volume or pressure.The performance of the balloons catheter may be adversely affected if it comes into contact with bone splinters, bone cement and/or surgical instruments.The surgical technique guide also recommends the following: to proceed with inflation slowly, stopping every few seconds to allow the bone to adjust to the pressure/volume changes.For bilateral procedures, inflate each balloon alternately in increments.The failures observed on the returned devices are consistent with failure due to over expansion or pressurization.Per the surgical technique guide, expansion should be discontinued as the maximum volume had been reached.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the synflate vertebral balloon sm would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot : part:03.804.700s.Lot:82329885.Manufacturing site: werk selzach.Supplier: synthes usa hq, inc.Release to warehouse date: 26 feb 2025.Expiration date; 01 feb 2027.A manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.